Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: February 1, 2023
Craig Keenan, MD, Scott MacDonald, MD, Ashley Takeshita, and Dale Sapell, PharmD | February 1, 2023

A 38-year-old man with end-stage renal disease (ESRD) on chronic hemodialysis was admitted for nonhealing, infected lower leg wounds and underwent a below-knee amputation. He suffered from postoperative pain at the operative stump and was treated for... Read More

Take the Quiz
Elizabeth Partridge, MD, MPH, Daniel Dodson, MD, MS, Mary Reilly, MHA, BSN, RN, CIC and Stuart H. Cohen, MD | February 1, 2023

A 5-day old male infant was admitted to the pediatric intensive care unit (PICU) and underwent surgery to correct a congenital heart defect. The patient’s postoperative course was complicated Staphylococcus aureus bacteremia and other problems,... Read More

Dahlia Zuidema, PharmD, Berit Bagley, MSN, and Charity L Tan MSN | February 1, 2023

This WebM&M highlights two cases of hospital-acquired diabetic ketoacidosis (DKA) in patients with type 1 diabetes. The commentary discusses the role of the inpatient glycemic team to assist with diabetes management, the importance of medication... Read More

Nicole A. Weiss, MD | February 1, 2023

A 27-year-old pregnant woman was diagnosed with severe pulmonary arterial hypertension at 29 weeks estimated gestational age (EGA) and admitted for elective cesarean delivery with lumbar epidural anesthesia at 36 weeks EGA. After epidural catheter... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (9)

Displaying 1 - 9 of 9 WebM&M Case Studies
Dahlia Zuidema, PharmD, Berit Bagley, MSN, and Charity L Tan MSN | February 1, 2023

This WebM&M highlights two cases of hospital-acquired diabetic ketoacidosis (DKA) in patients with type 1 diabetes. The commentary discusses the role of the inpatient glycemic team to assist with diabetes management, the importance of medication reconciliation in the emergency department (ED) for high-risk patients on insulin, and strategies to empower patients and caregivers to speak up about medication safety.

Julia Munsch, PharmD and Amy Doroy, PhD, RN | June 24, 2020
A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia. This case illustrates the importance of medication reconciliation upon transition of care, careful implementation of medication orders in their entirety, assessment of patient response and consideration of whether an administered medication is working effectively, accurate and complete documentation and communication, and the impact of limited resources during night shift.
Take the Quiz
Michelle Hamline, MD, PhD, MAS, Georgia McGlynn, RN, MSN-CNL, CPHQ, Andrew Lee, PharmD, and JoAnne Natale, MD, PhD | May 27, 2020
After undergoing a complete atrioventricular canal defect repair, an infant with trisomy 21 was transferred to the pediatric intensive care unit (PICU) and total parenteral nutrition (TPN) was ordered due to low cardiac output. When the TPN order expired, it was not reordered in time for cross-checking by the dietician and pediatric pharmacist and the replacement TPN order was mistakenly entered to include sodium chloride 77 mEq/100 mL, a ten-fold higher concentration than intended. The commentary explores the safety issues with ordering TPN and custom intravenous fluids in a pediatric population, and the critical role of clinical decision support systems and the healthcare team (physicians, pharmacists, nurses and dieticians) in preventing medication-related errors.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD| April 1, 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Brian K. Alldredge, PharmD| May 1, 2007
An elderly patient with a seizure disorder (and recent admission for uncontrolled seizures) was admitted to the hospital to evaluate symptoms of lethargy, confusion, and decreased appetite. The team misattributed his mental status change to an infection but later discovered that the patient had phenytoin toxicity.
Jeffrey M. Pearl, MD; Nancy E. Donaldson RN, DNSc| August 21, 2005
A nurse preparing a patient for transfer out of the ICU discovers the guidewire used for central line placement (1 week earlier) still in the patient's leg vein.
Haya R. Rubin, MD, PhD; Vera T. Fajtova, MD| May 1, 2004
To achieve tight glucose control, a hospitalized diabetes patient is placed on an insulin drip. Prior to minor surgery, he is made NPO and becomes severely hypoglycemic.
Hilary M. Babcock, MD; Victoria J. Fraser, MD| June 1, 2003
Antibiotics continued in a patient with no clear source of infection for 3 weeks results in hospital-acquired superinfections.